Wernicke’s Encephalopathy, a condition where lesions develop in the central nervous system due to a lack of Thiamine in the body, can cause long-term disability or even death. A swift diagnosis is of paramount importance when dealing with the disease, as lesions can get worse without rapid Thiamine supplementation to combat the progress of the illness.
The Thiamine deficiency that results in Wernicke’s Encephalopathy (WE) can be caused in a variety of ways. The body does not naturally create Thiamine and is reliant upon Thiamine sources in the diet to stay healthy. Certain activities interfere with this process.
Though some of the things that disrupt Thiamine levels, such as alcohol abuse, are the responsibility of the patient, many more are the result of medical interventions and procedures. In particular, surgeries that require significant hospitalization and Bariatric surgeries have been linked to Thiamine depletion. In both these situations, medical professionals should be well aware of the potential complication and should test Thiamine levels and be prepared for aggressive treatment.
Additionally, medications can result in Thiamine depletion, resulting in the development of WE. One medication, fetradinib, was shut down by the FDA because of multiple patients developing the disease during clinical trials. But now one of its designers is trying to get it on the market, despite its history of being unsafe. Jon Wood has started a new company and purchased the rights to the drug, securing investment money to fund pressuring the FDA to approve the potentially dangerous medication.
If you or someone you love has suffered Wernicke’s Encephalopathy, it is important to determine what led to the Thiamine deficit in the first place. Please, consult with an experienced attorney to review your medical records and determine whether or not doctors should have made a quicker diagnosis, or whether doctors caused the disease in the first place.